Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Binghamton, NY

September 6, 2012Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 6, 2012, 11:10 PM EDT for Luzerne County, Pennsylvania. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 11:10 PM EDT (03:10 UTC)
Expired
Sep 6, 2012, 11:58 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 137 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 11:24 PM EDTHAIL 0.75Nescopeck, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS51 KBGM 070310
SVRBGM
PAC079-070415-
/O.NEW.KBGM.SV.W.0128.120907T0310Z-120907T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 PM EDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1215 AM EDT.

* AT 1108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NESCOPECK...AND
  MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK GLEN BY 1130 PM EDT...
  CONYNGHAM BY 1142 PM EDT...
  WEST HAZLETON BY 1152 PM EDT...
  6 MILES SOUTHWEST OF HAZLETON BY MIDNIGHT EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4094 7620 4095 7622 4098 7622 4104 7624
      4109 7624 4106 7616 4094 7592 4090 7602
      4090 7604
TIME...MOT...LOC 0310Z 316DEG 14KT 4104 7624

$$

DJP
1 follow-up statement
990 
WWUS51 KBGM 070358
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1158 PM EDT THU SEP 6 2012

PAC079-070408-
/O.CAN.KBGM.SV.W.0128.000000T0000Z-120907T0415Z/
LUZERNE PA-
1158 PM EDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LUZERNE COUNTY 
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED CONSIDERABLY AND IS NO LONGER SEVERE.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4094 7620 4095 7622 4098 7622 4104 7624
      4109 7624 4106 7616 4094 7592 4090 7602
      4090 7604
TIME...MOT...LOC 0358Z 316DEG 14KT 4091 7607

$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:31 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 6, 9:31 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
931 PM EDT THU SEP 6 2012

.SYNOPSIS...
A COLD FRONT WILL FINISH SETTLING THROUGH THE REGION
OVERNIGHT...THOUGH SOME SHOWERS AND THUNDERSTORMS WILL STILL
OCCUR IN NORTHEAST PENNSYLVANIA AND SOME PORTIONS OF THE SOUTHERN
TIER OF NEW YORK. HIGH PRESSURE WILL PROVIDE PARTLY TO MOSTLY
SUNNY SKIES ON FRIDAY BUT THERE STILL IS A CHANCE FOR
THUNDERSTORMS IN NORTHEAST PENNSYLVANIA. WIDESPREAD SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AGAIN ON SATURDAY AHEAD OF A MUCH
STRONGER COLD FRONT. ON SUNDAY...MUCH COOLER AND UNSETTLED WEATHER
WILL FOLLOW THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
930 PM UPDATE...
SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AT 9 PM. SOUNDINGS
EARLIER HAD FAT CAPES OF 1500-2000 J/KG WITH A LARGE CHUNK OF IT
IN LOWEST 20 KFT AGL...SUPPORTING STRONG UPDRAFTS YET ALSO SHOWING
HOW VERY DEPENDENT IT WAS ON DIURNAL HEATING...SO INTENSITY OF THE
STORMS HAS DROPPED OFF A BIT AS EXPECTED. HOWEVER...LEFTOVER
INSTABILITY AND MESOSCALE /OR EVEN STORM-TO-STORM SCALE/ INTERACTIONS
ALONG THE SLOWLY CREEPING FRONT...WILL CONTINUE TO GENERATE
SHOWERS AND THUNDERSTORMS IN ESPECIALLY NORTHEAST
PENNSYLVANIA...AND PORTIONS OF THE SOUTHERN TIER OF NEW
YORK...THROUGH LATE EVENING BEFORE DISSIPATING OVERNIGHT. LATEST
MODEL RUNS SHOW THAT THE FRONT NOT ONLY IS IN NO RUSH TO GET
THROUGH THE AREA...IT MAY ACTUALLY JUST STALL OUT AND
DISSOLVE...WITH ITS REMNANTS THEN SHIFTING BACK NORTH THROUGH THE
AREA FRIDAY. THROUGH MIDNIGHT...A FEW OF THE STORMS WILL STILL BE
STRONG...CAPABLE OF GUSTY WINDS...SMALL HAIL...HEAVY
DOWNPOURS...AND FREQUENT LIGHTNING. AN ISOLATED SEVERE CELL IS
STILL NOT OUT OF THE QUESTION.

WITH THE ADDITIONAL LOW LEVEL MOISTURE FROM RAINFALL...AND SOME
MID LEVEL MOISTURE IN-AND-OUT OF THE AREA ALLOWING CLOUDS TO
PREVENT RADIATIONAL COOLING...I SLIGHTLY RAISED DEWPOINTS AND MIN
TEMPERATURES OVERNIGHT. LOWS ARE EXPECTED TO BE MAINLY IN THE
UPPER 50S TO MID 60S...WARMEST IN THE SOUTHERN ZONES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY...HIGH PRES WILL BRIEFLY RESIDE OVER THE REGION BUT MODEL
CONSENSUS CONTINUES TO SHOW MODERATE INSTABILITY ACROSS NE PA IN
VCNTY OF OLD BOUNDARY. WILL CONTINUE WITH CHC POPS FOR
THUNDERSTORMS HERE AND PRIMARILY DRY ELSEWHERE. MAX TEMPS WILL
RANGE IN THE LOWER TO MIDDLE 80S.

FRIDAY NIGHT/SATURDAY...UPPER LEVEL TROF OVER THE GREAT LAKES WILL
SHARPEN AS IT PROGRESSES EASTWARD. SFC LOW PRES WILL TRACK FROM
THE OHIO VALLEY NORTHEAST INTO SOUTHERN CANADA WITH TRAILING COLD
FRONT CROSSING AREA LATE SATURDAY MORNING THROUGH EARLY EVENING.
UPPER LEVEL TROF BECOMES SOMEWHAT NEGATIVE BUT SYSTEM WILL REMAIN
PROGRESSIVE. DEEP SOUTHERLY FLOW WELL IN ADVANCE OF DEEPENING
SYSTEM WILL BRING HIGH PWAT AIRMASS INTO THE NORTHEAST WITH PWATS
AROUND 2 INCHES. TOTAL QPF OF .75 - 1.50 INCHES LOOKS PROBABLE WITH
FROPA. DUE TO STRONG WIND FIELDS ANY SUNSHINE SATURDAY MORNING
WILL DESTABILIZE THE ATMOSPHERE ENOUGH FOR THE POTENTIAL FOR A FEW
SVR THUNDERSTORMS. LATE FRIDAY NIGHT INTO SATURDAY MORNING POPS
WILL INCREASE RAPIDLY WITH CAT POPS EVERYWHERE BY MIDDAY.

SATURDAY NIGHT/SUNDAY...SYSTEM PULLS EAST OF AREA SATURDAY NIGHT
WILL PRECIP ENDING SHORTLY AFTER FROPA. AIRMASS FOLLOWING FRONT
DROPS DOWN TO 5C AFTER 06Z. THIS IS COLD ENOUGH FOR SOME LAKE
EFFECT RAIN SHOWERS SOUTHEAST OF LAKE ONTARIO. SUNDAY WILL BE COOL
WITH GUSTY NORTHWEST WINDS AND MOSTLY CLOUDY SKIES. DUE TO LOW
LEVEL INSTABILITY AND MOISTURE WILL KEEP CHC POPS FOR RAIN SHOWERS
WITH BETTER THREAT NRN CWA NEAR LAKE ONTARIO. MAX TEMPS WILL ONLY
REACH THE MID 60S TO LOWER 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE EXTENDED FORECAST.
FOR SUNDAY NIGHT THERE WILL BE AN EXITING TROUGH. 850MB TEMPS DO
LOOK COLD ENOUGH TO INITIATE A LAKE RESPONSE. MODELS ARE SHOWING
850MB TEMPS TO BE AROUND 2C. GIVEN THIS, HAVE KEPT A SLIGHT
CHANCE OF PRECIP IN THE FORECAST FOR SUNDAY NIGHT. WITH INCREASING
500MB HEIGHTS AND SFC HIGH PRESSURE BUILDING ON MONDAY, HAVE KEPT
MONDAY DRY FOR NOW. THIS HIGH PRESSURE, ALONG WITH A 500MB RIDGE,
SHOULD KEPT THE REMAINDER OF THE FORECAST PERIOD QUIET.

THERE WILL BE A COOL DOWN IN THE BEGINNING OF THE WEEK, WITH HIGH
TEMPERATURES ON MONDAY ONLY IN THE UPPER 60S. AS THE HIGH PRESSURE
BUILDS, THERE WILL BE A WARMING TREND THROUGH THE MIDDLE OF THE
WEEK, WITH HIGHS ON WEDNESDAY LOOKING TO BE IN THE MID TO UPPER
70S. LOW TEMPERATURES EACH DAY LOOK TO BE IN THE UPPER 40S TO MID
50S FOR THE ENTIRE PERIOD.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
00Z FRIDAY UPDATE...
SCATTERED STRONG THUNDERSTORMS ASSOCIATED WITH PASSING COLD
FRONT...NOT INCLUDING KSYR-KRME...WILL DIMINISH QUICKLY 00Z-02Z
WITH LOSS OF DAYTIME HEATING. WHILE LOW LEVEL MOISTURE LEFT
BEHIND BY RAINFALL FROM THE STORMS WILL CONTRIBUTE TO FOG
FORMATION FOR KELM-KITH-KBGM OVERNIGHT...BUT DETAILS WILL BE IFFY
BECAUSE COMPETING FACTOR OF SCT MID DECK AT 5-6 KFT AGL WORKING
AGAINST FOG DEVELOPMENT. KRME AND KAVP COULD ALSO SEE AT LEAST
SOME MVFR VIS...BUT MY CONFIDENCE IN IT IS NOT HIGH. AFTER
12-13Z...VFR DURING THE DAYLIGHT/VARIABLE WINDS OVERNIGHT...BECOMING
LIGHT W TO SSW AS REMAINS OF FRONTAL BOUNDARY DRIFTS BACK
NORTHWARD.

OUTLOOK...

FRI NGT...MAINLY VFR.

SAT/SUN...IFR/MVFR FLIGHT RESTRICTIONS POSSIBLE IN
SHOWERS/THUNDERSTORMS ALONG STRONG COLD FRONT.

MON THRU WED...VFR WITH POSSIBLE IFR IN THE MORNING DUE TO FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP/RRM
NEAR TERM...MDP
SHORT TERM...RRM
LONG TERM...SLI
AVIATION...MDP
Hazardous weather outlook, Sep 6, 9:15 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
915 PM EDT THU SEP 6 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
915 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONGER STORM SYSTEM AND COLD FRONT WILL MOVE INTO CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA ON SATURDAY. WHILE ATMOSPHERIC
DESTABILIZATION MAY BE LIMITED DUE TO EARLY MORNING RAIN AND
CLOUDS...ANY PEEKS OF SUNSHINE WILL PROVIDE ENOUGH INSTABILITY TO
ALLOW AN ISOLATED SEVERE STORM TO DEVELOP DURING THE DAY ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 6, 7:51 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
751 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LANSING                 42.49N  76.49W
09/06/2012  E1.00 INCH       TOMPKINS           NY   PUBLIC

&&

JML
Local storm report, Sep 6, 7:59 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             OTEGO                   42.39N  75.18W
09/06/2012  E0.75 INCH       OTSEGO             NY   PUBLIC

&&

DJP
Local storm report, Sep 6, 8:00 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             ONEONTA                 42.45N  75.07W
09/06/2012  E1.00 INCH       OTSEGO             NY   PUBLIC

            AT SUNY ONEONTA

&&

JML
Local storm report, Sep 6, 8:55 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     VERNON                  41.45N  75.97W
09/06/2012                   WYOMING            PA   PUBLIC

            TREES DOWN

&&

DJP
Local storm report, Sep 6, 8:56 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PITTSTON                41.33N  75.79W
09/06/2012  E1.00 INCH       LUZERNE            PA   PUBLIC

&&

JML
Local storm report, Sep 6, 9:05 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             AVOCA                   41.34N  75.74W
09/06/2012  E0.75 INCH       LUZERNE            PA   PUBLIC

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:40 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne36 min
Sep 7, 2:20 AM EDTSpecial Weather StatementBGMBradford55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.